Display Settings:

Format

Send to:

Choose Destination
Nat Rev Endocrinol. 2012 Apr 10;8(8):476-85. doi: 10.1038/nrendo.2012.47.

Cardiovascular risk in double diabetes mellitus--when two worlds collide.

Author information

  • Department of Medicine, Glasgow Royal Infirmary, 84 Castle Street, Glasgow G4 0SF, UK. steve.cleland@ggc.scot.nhs.uk

Abstract

Historically, clinical management of patients with type 1 diabetes mellitus (T1DM) has been focused on glycaemic control, which is sometimes achieved at the expense of weight gain on intensive insulin regimes. Although HbA(1c) level is an important contributor to increased macrovascular risk, several prospective studies have concluded that factors related to obesity, metabolic syndrome and insulin resistance are more important than HbA(1c) for the prediction of cardiovascular risk, especially for coronary heart disease events. 'Double diabetes mellitus' describes a combination of T1DM with characteristics associated with type 2 diabetes mellitus, including central adiposity and exacerbation of insulin resistance. In lean patients with T1DM, portal insulinopaenia might actually confer cardioprotective effects via changes in hepatic lipid profiles (mainly increased HDL cholesterol levels) and a reduction in hepatic steatosis. In patients with double diabetes mellitus, this situation is reversed and atherothrombotic pathophysiology is potentially accelerated by the combination of chronic hyperglycaemia and abnormal lipid partitioning. The prevalence of double diabetes mellitus is increasing in parallel with the societal trend of increased adiposity. This Review discusses how to identify patients susceptible to double diabetes mellitus and suggests alterations to their clinical management that might reduce their risk of future premature coronary disease.

PMID:
22488644
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Nature Publishing Group
    Loading ...
    Write to the Help Desk